Alabama, 2021

Hail in Alabama, June 24, 2021

June 24, 2021 · NWS MOB · 1 event in 1 county or zone

Strong thunderstorms developed during peak afternoon heating and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Strong thunderstorms developed during peak afternoon heating and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 24, 2:53 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 24, 2:53 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
353 PM CDT Thu Jun 24 2021

.NEAR TERM UPDATE /Now Through Friday/...An upper level trough
remains over the southeastern U.S. gradually pinching off a weak
upper level low/trough that tracks southwest into the northwestern
Gulf of Mexico through Friday while the parent trough weakens and
ejects northeastward into the northwestern Atlantic. At the same
time, upper level ridging continues to build its way northeast from
Mexico, eventually stretching its axis across the ArkLaTex region
perhaps into the Ohio Valley. We will remain on the southeastern
periphery of the upper level ridge and maintain northeasterly mid to
upper level flow. At the surface, high pressure remains rooted
across the western Atlantic, with surface ridging extending
southwest through much of the southeastern U.S. through Friday. This
is promoting generally weak, easterly low level flow over much of
the CWA.

Showers and thunderstorms remain possible through the res of this
afternoon and evening, with a generally isolated to scattered
coverage. A chance for wet microbursts exists once again today, with
perhaps a little better environment today than yesterday. SBCAPE and
MLCAPE values have increased to near 4000/3000j/kg respectively,
with DCAPE values exceeding 1,000 to 1,250j/kg. This is in part due
to a bit more mid-level dry air that has advected in over the last
12 hours or so. Despite the mid-level dry air, rich low level
moisture remains rooted in place over the region characterized by
low to mid 70's dewpoints evident across the CWA. Close to the coast
there are even some upper 70's dewpoints in recent observations.
Again, given the mid-level dry air being more pronounced today it
seems reasonable to believe that coverage should be slightly less
than yesterday, however any thunderstorms that can become well
established and overcome the mid-level dry air/warm layer will pose
a threat for wet microbursts. Best coverage will likely be late this
afternoon into the early evening hours. In addition to the wet
microburst potential, heavy rainfall and frequent lightning will be
likely. Some of the heavy rainfall may once again pose the threat
for localized flash flooding of flood prone/low-lying areas.

After sunset tonight, storms should gradually decrease in coverage
and intensity through late evening. Similar to last night we may
once again see the potential for some patches of fog over portions
of southeastern MS into southwestern AL. Clouds should thin enough
to promote radiational cooling to the surface dewpoint, and support
development of patchy areas of radiation fog. Fog will burn off very
quickly by Friday morning after sunrise.

For Friday, anticipate a generally similar environment to today,
with perhaps a little more mid-level dry air at play and a more
established warm layer in the 700 to 600mb layer. This should help
to limit overall convective coverage to generally isolated to
scattered at times. Similar to Thursday, a threat for wet
microbursts may exist, although with lower CAPE/DCAPE values given
the warm layer aloft this threat should be more limited. Best chance
for shower and thunderstorm activity will be during the mid
afternoon through early evening hours.

Temperatures will top out in the upper 80's for most locations this
afternoon, and will likely be similar on Friday afternoon.
Overnight lows will generally dip into the lower 70's to perhaps
middle 70's in spots. A moderate risk of rip currents continues
through tonight, becoming a low risk of rip currents for Friday.
MM/25

&&

.SHORT TERM /Friday night Through Sunday night/...A weak inverted
upper level trough progresses west across the Gulf this weekend. A
ridge over the western Atlantic builds west into the Southeast and
Deep South behind the inverted trough through the period. Looking to
our north and west, another ridge builds into British Columbia and
the Pacific Northwest this weekend while an upper level trough
remains draped from the Upper Midwest down toward the Desert
Southwest. Winds aloft begin to swing around and become easterly
then southeasterly as the inverted trough moves through the Gulf and
ridging builds into the region.

Down in the lower levels, the region remains on the western
periphery of a surface ridge parked over the western Atlantic, thus
the area maintains a light southeasterly flow through the period.
Deep layer moisture increases steadily increases through the day on
Saturday with the inverted trough moving nearby. PWATs surge into
the 1.8-2.0 inch range by Saturday afternoon and remain that high
through the remainder of the weekend. Still anticipate a diurnal
summertime convective pattern with convection firing up along the
coast in the morning and spreading inland through the afternoon and
early evening. Highest coverage will be across the central portion
of our area (generally north of I-10 and south of Hwy 84) both
afternoons as the sea breeze pushes inland. Model soundings don't
show quite as robust of a mid-level dry layer as in previous
forecast runs, but it is still something to keep an eye on. Any dry
mid-level air combined with ample instability and moist boundary
layer air could result in a few wet microbursts each afternoon.
Shear remains low, so expect mostly a pulse environment where a few
strong to severe storms cannot be ruled out either afternoon with
gusty winds (in excess of 40 mph) being the primary threat.

Temperatures will range from the upper 80s to low 90s across inland
communities with mid 80s at the beaches this weekend. Overnight
temperatures will fall into the upper 60s across inland communities
on Friday night, but that's the last night of semi-cool-ish
temperatures. Overnight temperatures will only fall into the mid to
low 70s across inland communities on Saturday night and Sunday night
with upper 70s at the beaches.

Rip current risk remains MODERATE through the weekend. 07/mb

&&

.EXTENDED TERM /Monday Through Thursday/...An expansive upper level
ridge continues to build out of the western Atlantic and into the
Southeast and Deep South through the early part of the work week.
The aforementioned ridge begins to retreat back toward the western
Atlantic by mid-week as the upper level trough slowly lays down as
it slides east somewhat and the ridge over the Pacific Northwest
builds east. Winds aloft turn easterly to southeasterly through the
early to middle part of next week as the area remains on the western
side of the upper level ridge. Meanwhile, onshore flow persists in
the lower levels as the area remains on the western periphery of a
surface ridge over the western Atlantic. Deep layer moisture remains
high in the persistent southerly flow with PWATs of 1.7-2.0 inches
through at least mid-week. Expect a diurnal summertime convective
pattern with showers and storms developing along the coast each
morning and spreading inland throughout the late morning and
afternoon each day. Showers and storms will linger into the evening
and overnight hours as plenty of moisture remains overhead.
Convection will generally focus along the sea breeze as it noses
inland, so the highest coverage will reside across the central
portion of our area each afternoon (north of the coast and south of
Hwy 84). The threat for wet microbursts and any strong storms is
generally lower overall as we head into next week as we wind up with
marginal instability, little to no shear, and moist soundings. Any
stronger storms that develop will be capable of producing gusty
winds and frequent lightning. Given the weak upper level flow and
wet antecedent conditions, another concern next week will be the
potential for minor flooding with any storms that train over the
same location.

High temperatures will top out in the mid to upper 80s with a few
inland communities hitting the 90° mark each afternoon. Heat stress
will not be a huge concern as heat indices generally stay below 100°
each day. Overnight low temperatures sound like a broken record with
upper 60s to low 70s across inland communities and mid to upper 70s
at the beaches each night. 07/mb

&&

.MARINE...Isolated showers and thunderstorms remain possible each
day through the weekend. A light southerly flow over marine areas
today becomes light to moderate southeasterly flow into Friday and
the weekend and early next week. MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jun 24, 2:35 PM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
335 PM CDT Thu Jun 24 2021

ALZ264-242115-
Baldwin Central AL-
335 PM CDT Thu Jun 24 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL BALDWIN COUNTY UNTIL 415 PM CDT...

At 335 PM CDT, the strong thunderstorm was located 4 miles northeast
of Loxley, moving west at 10 mph.

Dime size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Daphne, Spanish Fort, Loxley and Stapleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3065 8791 3065 8792 3067 8792 3065 8793
      3067 8795 3069 8794 3068 8794 3067 8793
      3079 8794 3075 8792 3079 8792 3077 8765
      3059 8765 3055 8790
TIME...MOT...LOC 2035Z 090DEG 7KT 3068 8772

JLH
Special weather statement, Jun 24, 2:59 PM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Mobile AL
359 PM CDT Thu Jun 24 2021

ALZ261>263-FLZ201-242145-
Baldwin Inland AL-Mobile Central AL-Mobile Inland AL-
Escambia Inland FL-
359 PM CDT Thu Jun 24 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN MOBILE...CENTRAL BALDWIN AND NORTHWESTERN ESCAMBIA COUNTIES
UNTIL 445 PM CDT...

At 359 PM CDT, the strong thunderstorm was located over Bratt, or 6
miles southeast of Atmore. This storm was nearly stationary.

Dime size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Saraland, Bay Minette, Satsuma, Creola, Chunchula, Stockton,
Gulfcrest, Axis, Semmes, I65 And AL 225, I65 And AL 158 and Bratt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3104 8831 3103 8762 3100 8761 3100 8741
      3084 8740 3080 8792 3088 8789 3092 8791
      3081 8792 3077 8830
TIME...MOT...LOC 2059Z 098DEG 3KT 3094 8744

JLH
Special weather statement, Jun 24, 3:13 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
413 PM CDT Thu Jun 24 2021

ALZ262-264-242200-
Baldwin Central AL-Baldwin Inland AL-
413 PM CDT Thu Jun 24 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...WEST CENTRAL BALDWIN COUNTY UNTIL 500 PM CDT...

At 412 PM CDT, the strong thunderstorms were located along a line
extending from 4 miles north of Stapleton to near Silverhill. These
storms were nearly stationary.

Dime size hail and wind gusts of 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Daphne, Spanish Fort, Loxley and Stapleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3069 8794 3067 8793 3068 8792 3071 8794
      3075 8792 3075 8795 3074 8794 3069 8795
      3081 8796 3081 8793 3076 8793 3076 8792
      3081 8792 3082 8768 3058 8767 3055 8790
TIME...MOT...LOC 2112Z 083DEG 4KT 3081 8777 3058 8777

JLH
Special weather statement, Jun 24, 4:16 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Mobile AL
516 PM CDT Thu Jun 24 2021

ALZ263-265-242300-
Mobile Coastal AL-Mobile Central AL-
516 PM CDT Thu Jun 24 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MOBILE COUNTY UNTIL 600 PM CDT...

At 516 PM CDT, the strong thunderstorm was located 5 miles southwest
of Theodore, moving northwest at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Midtown Mobile, Tillmans Corner, Theodore, Grand Bay, Bayou La Batre,
Semmes, Tanner Williams, Coden, I10 And I65 and Mobile Regional
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3031 8815 3032 8820 3036 8819 3036 8826
      3038 8826 3039 8829 3037 8830 3048 8840
      3070 8841 3080 8825 3079 8816 3060 8806
      3057 8809 3038 8811 3033 8814 3033 8813
      3030 8813
TIME...MOT...LOC 2216Z 144DEG 12KT 3050 8825
Special weather statement, Jun 24, 4:21 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Mobile AL
521 PM CDT Thu Jun 24 2021

ALZ052-261-MSZ076-242300-
Washington AL-Mobile Inland AL-Greene MS-
521 PM CDT Thu Jun 24 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MOBILE...SOUTHWESTERN WASHINGTON AND EAST CENTRAL GREENE
COUNTIES UNTIL 600 PM CDT...

At 520 PM CDT, the strong thunderstorm was located near Gulfcrest, or
5 miles southwest of Citronelle, moving northwest at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Citronelle, Leakesville, Gulfcrest and Deer Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3137 8829 3100 8811 3088 8830 3117 8859
TIME...MOT...LOC 2220Z 145DEG 15KT 3103 8828
Special weather statement, Jun 24, 4:22 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Mobile AL
522 PM CDT Thu Jun 24 2021

ALZ055>057-059-242315-
Monroe AL-Conecuh AL-Butler AL-Escambia AL-
522 PM CDT Thu Jun 24 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN BUTLER...CENTRAL MONROE...NORTH CENTRAL ESCAMBIA AND
CONECUH COUNTIES UNTIL 615 PM CDT...

At 522 PM CDT, the strong thunderstorm was located 5 miles west of
McKenzie, or 10 miles northeast of Evergreen, moving southwest at 15
mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Monroeville, Evergreen, Peterman, Castleberry, Repton and I65 And US
84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3110 8703 3156 8741 3171 8687 3151 8670
      3144 8670
TIME...MOT...LOC 2222Z 058DEG 15KT 3151 8680

The radar

The Mobile radar (KMOB), 129 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Conecuh

When
June 24, 5:20 PM CST to 5:22 PM CST
Where
Conecuh County, 4.19 mi E of Lenox
Measured
1 in hail
Reported by
Public
Coordinates
31.320, -87.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969604.